Temperature Dysregulation and Bipolar Meds - Or Why I'm So Cold
Everyone who takes psychiatric medication is aware of side effects. Common side effects include things like dry mouth, headache, nausea, fatigue and so on. I've been a cluster of side effects longer than I can remember.
(My very favourite is the one where I couldn't open my eyes in the morning and I thought I was blind. Ah, but for another day.)
And one of the side effects I have had several times with medications, particularly antipsychotics, is temperature dysregulation. In other words I'm always freaking cold (or way too freaking hot).
Psych Meds and Being Cold
One medication I was on was making me constantly cold. In the office I started looking like an Inuit as I piled on two shirts and a coat just for a staff meeting. I was always freezing. The slightest breeze made me shiver. My hands were always in my pockets to keep warm and my nose ran all the time as if I had a cold.
And what did my doctor say about this?
Not possible. The medication can't do that.
Righty. Doctor denial. My favourite.
Psych Meds and Being Hot
And just to change it up a bit, on some (most) meds I can't stand the heat. Sometimes anything above lukewarm makes me feel like I'm dying. On some meds heat makes my brain turn to a gluey, soupy mess that painfully begs for unconsciousness. It's as if my brain really were on a frying pan (this is your brain on psych drugs). August is a nightmare for me. And exercise? Forget about anything exertion-y.
It's actually worse than being cold, because at least when I was cold I could think.
Heat sensitivity, I believe they call it. Grinding function down to an agonizing halt is more of how I would characterize it.
Hot and Cold Running Meds
In both cases, no doctor warned me of these side effects, and in one case said it wasn't happening at all. See, this is why people hate doctors. They fail to warn of harm and then deny the very existence of said harm. It makes people a little testy.
All I know now is that new meds require wool socks, gloves, a bikini and a fan to cover all the bases. Wonder if I can get a prescription for that?
Tracy, N. (2011, September 8). Temperature Dysregulation and Bipolar Meds - Or Why I'm So Cold, HealthyPlace. Retrieved on 2023, February 3 from https://www.healthyplace.com/blogs/breakingbipolar/2011/09/temperature-dysregulation-and-bipolar-meds-or-why-im-so-cold
Author: Natasha Tracy
So pleased you were able to answer!! :) This is important for me to know, thank you!! Very nice to hear it helped for you! :)
I have allready reduced my dose of my med and some ugly symptoms have eased at least! So very possible this temperature prob will also subside if I manage to really stop this med/antipsychotic. I "investigate with my self" and try to do it slowly/carefully.
I do not understand how strongly the doctors deny almost really totally any side effects you might have. It is at it's worst really harming for patients to do so. Not to listen. They often blame it on your diagnosed disease also :)
Your spreading of awareness and information is helpfull for people I think.
Thank you :) :)
I wanted to add! That for me also. all doctors have been ignorant about these symptoms. Blaiming also my depression and/or saying many kinds of things or then they say nothing. Leaving me alone with it. They seem to think it is not the meds, or not know about it, or lie..i dont know. I am amazed about "modern" healthcare.
This text was interesting. Thank you!
I have used meds for depression and also antipsychotic(quetiapine) to sleep.
Before these meds came in picture/to my life, I was never full of symptoms. One of my symptoms is of this same kind what you described. I get so cold, especially feet and hands. And also so unbelievably hot. It is like there is no sense..I get it from the smallest shifts in temperature around me or then there is no shift even sometimes (i feel) and still it can happen.
I have suspected these meds to be the cause, maybe this antipsychotic quetiapine because this all(symptoms) started after I started the meds, so a connection is likely.
Can I ask, have you stopped those medications you took. If so. Did your symptoms (hot and cold..other?) go away?
I hope they are all gone and you feel better now. I know it is really "hell" with the symptoms. It is impossible to feel "good" like that.
Take care <3
Yes, when I stopped taking the medication, the temperature effects did go away. I won't say which medication it was but, yes, it was an antipsychotic. (And, by the way, my doctor told me it couldn't possibly be a side effect. However, when something appears specifically after starting a medication and then goes away when you cease the medication -- it's a side effect.)
- Natasha Tracy
The area of the brian that controls temperature and other automatic areas is called the hypothalimus. It is located at the back of the throat above the pallet (above and behind the glottis hanging down. It is actually where the main artery to your head disperses at the end of the carotted artery. I have found relief from temperature fluctuations and often times headaches by sticking my right thumb back there and massaging that area. Sounds crazy i know, but seams to work. Use moderate pressure.
Psychiatric drugs screw up the autonomic nervous system -- that's the system that runs all the "automatic" functions of the body, including temperature control and balance.
It's how the drugs work. Medicine says the drugs change brain chemistry but denies they change the functioning of the nervous system overall. There's a fundamental refusal to look realistically at these drugs, their benefits, and their risks.
This is how patients are damaged -- by a phony risk-benefit assessment because doctors won't acknowledge adverse effects. You're right to be enraged!
I have linked to your article from my website because this piece is a good example of psychiatrists and pharmaceutical companies harming patients by not being transparent about the effects of psychiatric medication.
Thanks a lot for posting this. Based on my limited experience, temperature can get out of whack--was trying to test this out by taking temperature more often but the doctor didn't seem to care about my measurements and took that as a "symptom" rather than an attempt to help in my own care. But there's a huge "quantified self" movement so if you try to experiment by recording your own temp at different times I'm sure it could get published...
Awesome !!!! THANKYOU for the finall answer to my frost bitten toes fingers and nose!!!! LOL! Whilst I sit in the lounge and people are sweating it out and im in ugg boots, woolen blanket and curled uup with a mug of hot tea... and STILL cant get those extremities to thaw out.. I now know!! Fab stuff Natasha .. thankyou! xx
Thanks for info. I am always hot. I know its a side effects of antipyschotics, but I forgot how to explain how you internalo exhaust system get shutdown and you don't sweat and lots of other neat things doctors just don't tell you about. Do you have more info on these sorts of side effects?
It took me a while to catch onto the issue as a side effect too. When you feel cold, that doesn't automatically bring up the thought of meds.
Happy to help.
Thank you so much for this insight! I was just wrapped up in a blanket talking to my sister, wondering about my thyroid...which was just tested and came back fine. This puts a whole new spin on it....I appreciate the information.
Well, it depends on your age, naturally you _could_ be going through menopause, but yes, it could also be the meds.
Glad I could answer a question for you :)
I didn't realize information on it would be so hard to find - glad you found some here.
And yes, isn't it great how doctors tell you it couldn't be the meds when it's awfully clear it can't be anything else?
Nope, you're not alone. Just "special" like me.
I can't believe it. I didn't know being HOT all the time was a side effect of my meds. I thought it was menopause coming on. It has been going on for years. I have had this for about 5-6 years. I am always using my fan at work. I dress like it is summer most of the time. I can't stand the heat. It drives me nuts trying to cool off. But then yesterday out of the blue I was cold. I couldn't understand why. Now I think I do. thanks for the info. That explains alot.
Thank you so much for blogging about it!!!
I was searching on google for days about this symptom: feeling always cold, and my doctor said it has nothing to do with my medication and I found nothing about it on side effects on my research... So thank, I'm so happy it doesn't happen only with me!!!